Torrey Czech, MD, Alexander Placek, MD, Kraig Young, MD University of Hawaii, Honolulu, HI
Introduction: Hepatitis A infection is the most common viral hepatitis in the world and is thought to cause pathology through an immunologically-mediated cell damage pathway. Immune checkpoint inhibitors have an increasing role in cancer therapy. Hepatitis A is infection in patients who are taking immune checkpoint inhibitors is not well defined. We aim to describe a rare presentation of hepatitis A in a patient on checkpoint inhibitor therapy.
Case Description/Methods: A 61-year-old Caucasian man with history of stage 4 melanoma undergoing immunotherapy presented with jaundice, nausea, dark brown urine, and foggy thought process. The patient had undergone four cycles of ipilimumab and nivolumab. On admission, he was found to have AST 2523, and ALT 2468, total bilirubin 4.9, alkaline phosphatase 182. HAV IgM was positive. HBV, HCV quant, HEV IgM/IgG, CMV, HSV, EBV, anti-smooth muscle antibody, ANA, anti-LKM IgG and IgM, HIV, ferritin, A1AT were all within normal. AST/ALT peaked two days after admission. Liver biopsy demonstrated portal and lobule infiltrates with small lymphocytes, neutrophils, histiocytes, eosinophils and plasma cells. The patient was monitored for encephalopathy and coagulopathy and eventually discharged.
Five weeks after presentation, the patient’s LFTs trended down, however at week eight his transaminases increased to AST/ALT 913/917. HAV IgM remained positive at eight weeks, and autoimmune workup including anti-smooth muscle antibody, ANA, anti-LKM IgG/IgM remained negative. Nivolumab was not restarted and he was monitored closely for signs of liver failure.
Fourteen weeks after initial presentation the patient’s AST/ALT trended down to 100/138 with close monitoring.
Discussion: This case highlights a prolonged, relapsing presentation of hepatitis A infection in a patient on immune checkpoint inhibitor therapy. Nivolumab-associated hepatotoxicity was excluded as cases are usually mild and histology demonstrates predominantly lymphocytic infiltrates from activated T cells.
As the pathophysiology of hepatitis A infection is likely immune-mediated cell damage targeting elimination of the RNA virus, immune checkpoint inhibitor use may exacerbate hepatitis A infection and lead to atypical and more severe hepatitis. Given checkpoint inhibitors have hepatotoxicity themselves and may exacerbate infection from viral hepatitis A, it may be imperative to check the immune status and vaccinate individuals considered for checkpoint inhibitor cancer therapy.
Figure: Figure 1: Trend in AST and ALT vs. days since initial presentation demonstrating relapsing infection. Figure 2: This high magnification photo shows hepatocyte swelling, cellular dropout, and lobular inflammation as well as lymphocytes, neutrophils, histiocytes, eosinophils, plasma cells consistent with acute Hepatitis A infection.
Disclosures: Torrey Czech indicated no relevant financial relationships. Alexander Placek indicated no relevant financial relationships. Kraig Young indicated no relevant financial relationships.
Torrey Czech, MD, Alexander Placek, MD, Kraig Young, MD. P2949 - Checkpoint A: An Atypical Presentation of Hepatitis A on Immune Checkpoint Inhibitors, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.